Electronic Communications in Probability

Simulation of a stochastic process in a discontinuous layered medium

Antoine Lejay

Full-text: Open access

Abstract

In this note, we provide a simulation algorithm for a diffusion process in a layered media. Our main tools are the properties of the Skew Brownian motion and a path decomposition technique for simulating occupation times.

Article information

Source
Electron. Commun. Probab., Volume 16 (2011), paper no. 67, 764-774.

Dates
Accepted: 30 November 2011
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465262023

Digital Object Identifier
doi:10.1214/ECP.v16-1686

Mathematical Reviews number (MathSciNet)
MR2861440

Zentralblatt MATH identifier
1243.60062

Subjects
Primary: 60J60: Diffusion processes [See also 58J65]
Secondary: 65C05: Monte Carlo methods

Keywords
Skew Brownian motion discontinuous media occupation time local time last passage time path decomposition Brownian bridge first hitting time geophysics Monte Carlo simulation

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Lejay, Antoine. Simulation of a stochastic process in a discontinuous layered medium. Electron. Commun. Probab. 16 (2011), paper no. 67, 764--774. doi:10.1214/ECP.v16-1686. https://projecteuclid.org/euclid.ecp/1465262023


Export citation

References

  • T.A. Appuhamillage, V.A. Bokil, E. Thomann, E. Waymire and B. D. Wood, Occupation and local times for Skew Brownian motion with application to dispersion accross an interface. Ann. Appl. Probab. 21:1 (2011), 183-214.
  • M. Barlow, J. Pitman and M. Yor, Une extension multidimensionnelle de la loi de l'arc sinus. In Séminaire de Probabilités, XXIII, Lecture Notes in Math. 1372, Springer (1989), 294-314.
  • A Beskos and G.O. Roberts, Exact simulation of diffusion. Ann. Appl. Probab. 15:4 (2005), 2422-2444.
  • A. N. Borodin and P. Salminen, Handbook of Brownian motion–facts and formulae. Probability and its Applications, Birkhäuser Verlag (2002).
  • M. Bossy, N. Champagnat, S. Maire and D. Talay, Probabilistic interpretation and random walk on spheres algorithms for the Poisson-Boltzmann equation in Molecular Dynamics. ESAIM M2AN 44:5 (2010), 997-1048.
  • L. Devroye, Non-Uniform Random Variate Generation, Springer-Verlag (1986).
  • P. Étoré, On random walk simulation of one-dimensional diffusion processes with discontinuous coefficients. Electron. J. Probab. 11:9 (2006), 249-275.
  • P. Étoré and A. Lejay, A Donsker theorem to simulate one-dimensional processes with measurable coefficients. ESAIM Probab. Stat. 11 (2007), 301-326.
  • P. Étoré and M. Martinez, Exact simulation of one-dimensional stochastic differential equations involving the local time at zero of the unknown process. Preprint (2011).
  • E. Gobet, Weak approximation of killed diffusion using Euler schemes. Stochastic Process. Appl. 87:2 (2000), 167-197.
  • J. M. Harrison and L. A. Shepp, On skew Brownian motion. Ann. Probab. 9:2 (1981), 309-313.
  • E. Hausenblas, A numerical scheme using Itô excursions for simulating local time resp. stochastic differential equations with reflection. Osaka J. Math. 36:1 (1999), 105-137.
  • H. Hoteit, R. Mose, A. Younes, F. Lehmann and Ph. Ackerer, Three-dimensional modeling of mass transfer in porous media using the mixed hybrid finite elements and the random-walk methods. Math. Geology 34:4 (2002), 435-456.
  • K. Itô and Jr. McKean, H. P., Diffusion processes and their sample paths, Springer-Verlag (1974).
  • E. M. LaBolle, J. Quastel, G. E. Fogg and J. Gravner, Diffusion processes in composite porous media and their numerical integration by random walks: Generalized stochastic differential equations with discontinuous coefficients. Water Resour. Res. 36 (2000), 651-662.
  • J. Lamperti, An occupation time theorem for a class of stochastic processes. Trans. Amer. Math. Soc. 88 (1958), 380-387.
  • J.-F. Le Gall, One-Dimensional Stochastic Differential Equations Involving the Local Times of the Unknown Process. In Stochastic Analysis and Applications, Lecture Notes in Math. 1095, Springer (1985), 51-82.
  • A. Lejay, On the decomposition of excursions measures of processes whose generators have diffusion coefficients discontinuous at one point. Markov Process. Related Fields 8:1 (2002), 117-126.
  • A. Lejay, BSDE driven by Dirichlet Process and Semi-linear Parabolic PDE. Application to Homogenization. Stochastic Proces. Appl. 97:1 (2002), 1-39.
  • A. Lejay, On the constructions of the Skew Brownian motion. Probab. Surv. 3 (2006), 413-466.
  • A. Lejay and S. Maire, A method to assess the quality of Monte Carlo methods for multi-dimensional stochastic processes in discontinuous media. In preparation (2011).
  • A. Lejay and M. Martinez, A scheme for simulating one-dimensional diffusion processes with discontinuous coefficients. Ann. Appl. Probab. 16:1 (2006), 107-139.
  • A. Lejay and G. Pichot, Simulating diffusion processes in discontinuous media: a numerical scheme with constant time steps. (2011). Preprint.
  • H. R. Lerche and D. Siegmund, Approximate exit probabilities for a Brownian bridge on a short time interval, and applications. Adv. in Appl. Probab. 21:1 (1989), 1-19.
  • P. Lévy, Sur certains processus stochastiques homogènes. Compositio Math. 7 (1939), 283-339.
  • M. Martinez, Interprétations probabilistes d'opérateurs sous forme divergence et analyse de méthodes numériques associées, Ph.D. thesis, Université de Provence / INRIA Sophia-Antipolis (2004).
  • M. Martinez and D. Talay, Discrétisation d'équations différentielles stochastiques unidimensionnelles à générateur sous forme divergence avec coefficient discontinu. C. R. Math. Acad. Sci. Paris 342:1 (2006), 51-56.
  • M. Martinez and D. Talay, One-Dimensional Parabolic Diffraction Equations: Pointwise Estimates and Discretization of Related Stochastic Differential Equations with Weighted Local Times. Preprint (2011).
  • J.R. Michael, W.R. Shucany and R.W. Haas, Generating random variates using transformations with multiple roots. American Statistician 30:2 (1976), 88-90.
  • Y. Ouknine, Le “Skew-Brownian motion” et les processus qui en dérivent. Teor. Veroyatnost. i Primenen. 35:1 (1990), 173-179.
  • O. Ovaskainen and S. J. Cornell, Biased movement at a boundary and conditional occupancy times for diffusion processes. J. Appl. Probab. 40:3 (2003), 557-580.
  • J. Pitman and M. Yor, Arcsine laws and interval partitions derived from a stable subordinator. Proc. London Math. Soc. (3) 65:2 (1992), 326-356.
  • J. Pitman and M. Yor, On the relative lengths of excursions derived from a stable subordinator. In Séminaire de Probabilités, XXXI, Lecture Notes in Math. 1655, Springer (1997), 287-305.
  • J.M. Ramirez, Multi-skewed Brownian motion and diffusion in layered media. Proc. Amer. Math. Soc. 139:10 (2011), 3739-3752.
  • J. M. Ramirez, E. A. Thomann, E. C. Waymire, R. Haggerty and B. Wood, A generalized Taylor-Aris formula and skew diffusion. Multiscale Model. Simul. 5:3 (2006), 786-801.
  • A. Rozkosz, Weak Convergence of Diffusions Corresponding to Divergence Form Operator. Stochastics Stochastics Rep. 57 (1996), 129-157.
  • P. Salamon, D. Fernàndez-Garcia and J. J. Gómez-Hernández, A review and numerical assessment of the random walk particle tracking method. J. Contaminant Hydrology 87:3-4 (2006), 277-305.
  • P. Salminen, P. Vallois and M. Yor, On the excursion theory for linear diffusions. Jpn. J. Math. 2:1 (2007), 97-127.
  • D. W. Stroock, Diffusion semigroups corresponding to uniformly elliptic divergence form operators. In Séminaire de Probabilités, XXII, Lecture Notes in Math. 1321, Springer (1988), 316-347.
  • G.J.M. Uffink, A random walk method for the simulation of macrodispersion in a stratified aquifer. Relation of Groundwater Quantity and Quality, IAHS Publication, IAHS Publication (eds), IAHS Press, Walingford, UK (1985), 103-114.
  • S. Watanabe, Generalized arc-sine laws for one-dimensional diffusion processes and random walks. In Stochastic analysis, Proc. Sympos. Pure Math. 57, Amer. Math. Soc. (1995), 157-172.
  • S. Watanabe, K. Yano and Y. Yano, A density formula for the law of time spent on the positive side of one-dimensional diffusion processes. J. Math. Kyoto Univ. 45:4 (2005), 781-806.
  • Y. Yano, On the occupation time on the half line of pinned diffusion processes. Publ. Res. Inst. Math. Sci. 42:3 (2006), 787-802.
  • M. Yor, Local Times and Excursions for Brownian motion: a concise introduction. Lecciones en Matemáticas, Universidad Central de Venezuela (1995).
  • M. Zhang, Calculation of diffusive shock acceleration of charged particles by skew Brownian motion. The Astrophysical Journal 541 (2000), 428-435.